Alert archive / New York / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 7, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at May 3, 2025, 1:52 PM EDT for Dutchess County, Ulster County, New York. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 2025, 1:52 PM EDT (17:52 UTC)
- Expired
- May 3, 2025, 2:23 PM EDT
- In force
- 31 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dutchess County, NY, Ulster County, NY
The radar
The Albany radar (KENX), 85 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 1:07 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 12:44 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, May 3, 12:44 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 1244 PM EDT Sat May 3 2025 .SYNOPSIS... A cold front settling southward will bring some showers and thunderstorms today, some of which may contain strong wind gusts south and east of Albany. The front will stall south of the region tonight into early next week, bringing periods of rain and cooler temperatures. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Key Messages: - Marginal(level 1 of 5) to Slight Risk(level 2 of 5) for severe thunderstorms from around the Capital District and southern Vermont south and east this afternoon/early evening. Discussion: .UPDATE...The cold front has progressed into the Capital District, with winds shifting to NW with a line of showers along/behind the front. South of the front instability of ~1000 J/Kg SBCAPE and 40-45 kt of effective shear (SPC Mesoanalysis) has developed with a few convective cells in the northern Catskills. From there south/east will need to be monitored for scattered severe storms this afternoon. There is a high likelihood for a Severe Thunderstorm Watch to be issued shortly, as the Storm Prediction Center has indicated an 80% chance of a watch issuance. Stay tuned for updates. .PREV DISCUSSION[1045]...Cold front positioned from the Adirondacks to the Mohawk Valley, with areas south/east in a warm sector ahead of the front. With slow motion of the cold front, areas south/east will continue to destabilize, specially from around Albany south/east where a Slight Risk(level 2 of 5) remains in place. SPC Mesoanalysis shows an area of 500 J/Kg SBCAPE already developing where mainly clear skies are occurring. SBCAPE likely to exceed 1000 J/Kg this afternoon. This will be the main focus areas for strong to severe T-storms, with 0-6 km shear of 40-45 kt resulting in organized storm clusters with damaging winds the main threat. 12z KALY sounding indicating fairly steep (~7 degC/km) lapse rates in the 800-600 mb layer, so large hail cannot be ruled out. Will also monitor potential for rotating storms, with an isolated tornado threat especially near/along the front. Areas along and north/west of of the front will continue to see periods of rain and cooler temperatures. Partly sunny skies are expected from Albany south and east later this morning. Meanwhile, cold front will slowly approach from the NW as a weak wave of low pressure tracks northeast along the boundary. Initially, this should allow showers to spread across NW areas (SW Adirondacks/Mohawk Valley region) by mid morning through early afternoon, with a few heavy downpours and rumbles of thunder possible. Eventually, as the front tracks farther south and east, showers and thunderstorms are expected to develop along/east of the boundary within an area of greater instability with forecast HREF MUCAPES potentially reaching/exceeding 1000 J/kg for areas south and east of Albany, greatest from the SE Catskills across the mid Hudson Valley, NW CT and Berkshires into southern VT. In addition, modest low/mid level winds will allow for 0-6 km shear of 35-45 KT overtop this instability, potentially allowing for storm organization. Greatest threat from these storms will be damaging wind gusts, especially should storms organize into bowing segments. However, can not rule out some lower-topped supercells as well given backed and enhanced low level winds providing pockets of 0-3 km SRH of 150-250 m2/s2. So, can not completely rule out a brief tornado and/or large hail within any discrete cells that initially develop. SPC has placed most areas south of I-90 in NY and across western New England within a Marginal to Slight Risk for severe thunderstorms accordingly. Ahead of the cold front, max temps should reach the mid 70s to lower 80s for valley areas south/east of Albany, and generally upper 60s to lower/mid 70s to the north/west, with much of the western Mohawk Valley and SW Adirondacks only reaching the 60s and falling back into the 50s this afternoon. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/... Lingering showers/thunderstorms are expected close to I-84 through midnight before decreasing in coverage, with scattered lighter showers possible farther north and west at times overnight. Lows mainly in the mid 40s to lower/mid 50s. There could be a period of reduced shower coverage Sunday morning, before showers and/or periods of rain increase in coverage once again during the afternoon hours as some upper level energy potentially interacts with upper level shortwave tracking across Quebec. Max temps should reach the mid 50s to lower/mid 60s, warmest in any areas where shower coverage is limited during the morning hours. Periods of rain are expected Sunday night through Monday night, with some locally moderate to heavy rain possible across the SE Catskills and mid Hudson Valley/NW CT. Rain may be more showery/intermittent farther north and east during this time period. Remaining cool with daytime highs only in the mid 50s to lower 60s, though could be cooler in areas where steady rain persists. Overnight lows in the upper 40s to lower/mid 50s. && .LONG TERM /TUESDAY THROUGH FRIDAY/... Key Message: - Widespread rain and showers is expected Tuesday. There is a 30 - 50% chance for over 1" of rain from 12z Tuesday through 12z Wednesday for the Mid Hudson Valley and western New England. - Cooler weather expected for the end of the week. Discussion: Long term period begins with the cutoff upper low located over the Ohio Valley translating eastwards, becoming centered over our region by 12z Wednesday. With a broad area of surface high pressure to our east, this will help set up a corridor of deep southerly flow, which will result in anomalous moisture advection into our region. 850 mb V wind anomalies and PWAT anomalies both look to be 1-2 sigma above normal, with PWATs as high as 1-1.25" per the latest NAEFS. As the cutoff upper low drifts northeastwards, stronger upper forcing will overlap with this anomalous moisture, so we are expecting fairly widespread rain/showers on Tuesday, and some of these showers could potentially be heavy at times. ECMWF EFI and shift of tails values are around 0.8 and 1, respectively, for QPF across portions of the Mid Hudson Valley and western New England, indicating that the potential for some heavier rain here may need to be monitored over the coming days. This is also where the NBM has the highest probabilities for over 1" of rain in 24 hours. Accordingly, WPC has a marginal risk ERO for most of the region for Tuesday, which seems appropriate given the setup at this lead time. While an isolated rumble of thunder can't be ruled out, instability overall looks to be limited. Showers should diminish in coverage and intensity Tuesday night as the plume of deeper moisture shifts off to our east. Highs Tuesday will be mainly in the 50s to 60s with overnight lows in the 40s to 50s. Wednesday and Wednesday night...The cutoff upper low gets kicked northeastwards into northern New England by another upper trough diving southwards towards the Great Lakes region. At the same time, an associated surface low strengthens as it tracks near or just north of the international border. There could still be a few scattered showers around Wednesday ,especially north and east of the Capital District, but with rising heights aloft and the deeper moisture off to the east, showers should be less numerous and not as heavy as on Tuesday. As the surface low tracks off to our east, a cold front approaches from the northwest Wednesday night. Temperatures will likely end up a few degrees warmer compared to Tuesday for daytime highs, and a few degrees cooler than Tuesday night for lows Wednesday and Wednesday night. Thursday through Friday night...The aforementioned cold front tracks through the region Thursday as a sharp upper trough continues to dig into the Great Lakes and eventually cuts off over the northeast. While there is generally good agreement from guidance, confidence in the exact evolution of this feature remains low as numerical guidance tends to struggle with these cutoff upper lows at longer lead times. Confidence also remain low for precip chances due to uncertainty in the degree of phasing between the incoming trough and a southern stream shortwave. It will likely be a few to several more days before we are able to iron out some of the details. For now, will lean near NBM with slight chance to chance PoPs. Nevertheless, temperatures should trend downward with the cold airmass aloft nearby. Highs Thursday and Friday should be mainly in the 50s to 60s with overnight lows in the 30s to 40s. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Through 12z Sunday...As of 6:25 AM EDT, ALB and PSF seeing LIFR conditions due to fog/mist that developed in the wake of overnight showers. POU has seen some MVFR vsby reductions, while GFL is VFR. Expecting the fog/mist to dissipate before the start of the TAF period at ALB/POU, and no later than 13z at PSF. Once fog/mist dissipates, VFR conditions should prevail through the remainder of the morning. Early this afternoon, a batch of showers and perhaps an isolated thunderstorm is expected at GFL, with MVFR vsbys and cigs. At ALB/POU/PSF, precipitation will be more scattered, but there is a greater chance for thunderstorms, so have opted to go to tempo groups to highlight chances for brief IFR cigs/vsbys within any thunderstorms this afternoon. Timing still looks to be mid to late afternoon for thunderstorms. Showers and storms taper off this evening, with mainly VFR conditions expected again into tonight. However, another batch of showers will move northwards through the region tonight, leading to MVFR to IFR cigs and vsbys. Additional lingering cigs and possibly vsbys expected behind this batch of showers through the end of the TAF period. Winds will be light and variable this morning, increasing to 5-10 kt from the N/NE at GFL and S at POU/PSF this afternoon. Some gusts to 15-20 kt possible at POU/PSF this afternoon. Winds at POU/PSF also switch to the N/NE this afternoon once the showers end and. Winds at all terminals then diminish to around 5 kt or less after sunset lasting through the night. Outlook... Sunday Night: High Operational Impact. Likely SHRA. Monday: High Operational Impact. Likely SHRA. Monday Night: High Operational Impact. Likely SHRA. Tuesday: High Operational Impact. Definite SHRA...TSRA. Tuesday Night: High Operational Impact. Definite SHRA...TSRA. Wednesday: Moderate Operational Impact. Likely SHRA...TSRA. && .HYDROLOGY... Showers and thunderstorms will produce locally heavy downpours today, especially this afternoon and evening. This may lead to some ponding of water in low lying/poor drainage areas with some minor flooding possible. Periods of rain are expected Sunday through Wednesday, with some locally heavy rain possible, especially on Tuesday. This may lead to some flooding of poor drainage and urban areas. Despite cumulative rainfall amounts of 1-3 inches or locally higher through midweek, current ensemble river forecasts indicate only low probabilities (~10-20%) for some points to reach minor flood stage, most notably on the Housatonic River at Gaylordsville, the West Canada Creek at Kast Bridge, and the Hoosic River at Williamstown. Dry antecedent conditions, and significant uptake of greening vegetation will likely offset excessive runoff from this rainfall. However, should greater rainfall amounts (in excess of 3-4 inches) occur, probabilities of river flooding would increase. Trends will be watched as we get closer to the heaviest rainfall potential. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...KL/Speciale NEAR TERM...KL/JPV SHORT TERM...KL LONG TERM...Main AVIATION...Main HYDROLOGY...KL
In the hours before
Special weather statement, May 3, 12:12 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Albany NY
1212 PM EDT Sat May 3 2025
NYZ047-051>054-058>060-031700-
Eastern Albany NY-Western Rensselaer NY-Eastern Greene NY-
Western Columbia NY-Western Greene NY-Schoharie NY-
Eastern Rensselaer NY-Western Albany NY-
1212 PM EDT Sat May 3 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL COLUMBIA...
ALBANY...CENTRAL GREENE...SOUTHERN SCHOHARIE AND SOUTHWESTERN
RENSSELAER COUNTIES THROUGH 100 PM EDT...
At 1211 PM EDT, Doppler radar was tracking a strong thunderstorm over
Prattsville, or 10 miles northwest of Hunter, moving northeast at 45
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
West Settlement, Bleecker Stadium, Clarksville, East Berne,
Brookview, Shoefelt Corners, North Lexington, Van Hoesen Station,
Albia, Huntersland, Ravena, Dormansville, Beckers Corners, Millers
Corners, Broome Center, Otter Hook, Sunside, Loudonville, South
Schodack, and Westerlo.
This includes the following highways...
Interstate 90 between exits 10 and 24.
Interstate 87 between exits 21B and 24.
Interstate 787 between exits 1 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4276 7365 4253 7346 4215 7442 4220 7454
4235 7443 4242 7462 4246 7465
TIME...MOT...LOC 1611Z 242DEG 40KT 4229 7440
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CSSpecial weather statement, May 3, 12:51 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Albany NY
1251 PM EDT Sat May 3 2025
NYZ052>054-058>061-031730-
Eastern Albany NY-Eastern Columbia NY-Western Rensselaer NY-
Eastern Greene NY-Western Columbia NY-Western Greene NY-
Eastern Rensselaer NY-
1251 PM EDT Sat May 3 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN COLUMBIA...SOUTHEASTERN
ALBANY...EASTERN GREENE AND SOUTHWESTERN RENSSELAER COUNTIES THROUGH
130 PM EDT...
At 1250 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Coxsackie, or 10 miles northwest of Catskill, moving
east at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Brookview, Coxsackie, Van Hoesen Station, Ravena, Millers Corners,
Rossman, Rayville, Otter Hook, Riders Mills, Kinderhook, Sunside,
Climax, Brick Tavern, South Schodack, Cairo Junction, Lorenz Park,
Buckleyville, Niverville, Leeds, and Gayhead.
This includes Interstate 87 between exits 21 and 21A.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4218 7409 4241 7410 4261 7354 4232 7344
TIME...MOT...LOC 1650Z 253DEG 28KT 4234 7398
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JPVSpecial weather statement, May 3, 1:34 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Albany NY
134 PM EDT Sat May 3 2025
NYZ063-064-031800-
Western Ulster NY-Eastern Ulster NY-
134 PM EDT Sat May 3 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ULSTER COUNTY
THROUGH 200 PM EDT...
At 134 PM EDT, Doppler radar was tracking a strong thunderstorm near
Olivebridge, or 11 miles northwest of New Paltz, moving northeast at
20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ashokan, Rolling Meadows, Samsonville, Maple Hill, Glenford,
Palentown, Atwood, Pacama, Brodhead, Liebhardt, Hickorybush,
Hillside, Stone Ridge, Marbletown, Montoma, Creeklocks, Morgan Hill,
Hurley, Saint Remy, and Mettacahonts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east central New York.
&&
LAT...LON 4178 7423 4187 7434 4204 7415 4189 7400
TIME...MOT...LOC 1734Z 238DEG 19KT 4186 7424
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JPVSpecial weather statement, May 3, 1:36 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Albany NY
136 PM EDT Sat May 3 2025
NYZ063-064-031815-
Western Ulster NY-Eastern Ulster NY-
136 PM EDT Sat May 3 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ULSTER COUNTY
THROUGH 215 PM EDT...
At 136 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rock Hill, or 7 miles east of Monticello, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cherrytown, Palentown, Dwaarkill, Liebhardt, Fantinekill, Awosting,
Cragsmoor, Mombaccus, Honk Hill, Greenfield Park, Lackawack,
Lyonsville, Kerhonkson, Butterville, Pataukunk, Kripplebush, Spring
Glen, Sholam, Libertyville, and Springtown.
This includes Interstate 87 near exit 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east central New York.
&&
LAT...LON 4162 7439 4164 7439 4174 7456 4190 7429
4175 7403 4160 7437
TIME...MOT...LOC 1736Z 239DEG 29KT 4163 7454
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JPVSpecial weather statement, May 3, 1:49 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Albany NY
149 PM EDT Sat May 3 2025
NYZ058-063-064-031815-
Western Ulster NY-Western Greene NY-Eastern Ulster NY-
149 PM EDT Sat May 3 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ULSTER COUNTY
THROUGH 215 PM EDT...
At 148 PM EDT, Doppler radar was tracking a strong thunderstorm near
Woodland Valley Campground, or 19 miles southwest of Hunter, moving
east at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ashokan, Woodland Valley Campground, Glenford, Sundown, Oliverea,
Pacama, Brodhead, Woodstock, West Hurley, Woodland, Zena, Montoma,
Morgan Hill, Branch, Boiceville, West Shokan, Frost Valley,
Byrdcliffe, Shady, and Denning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east central New York.
&&
LAT...LON 4190 7451 4204 7455 4214 7411 4193 7404
4188 7447
TIME...MOT...LOC 1748Z 256DEG 33KT 4198 7442
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JPVThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 12:12 PM EDT | Special Weather Statement | ALY | Albany, Greene | 48 min |
| May 3, 12:51 PM EDT | Special Weather Statement | ALY | Columbia | 39 min |
| May 3, 12:57 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Columbia, Greene, Rensselaer | 33 min |
| May 3, 1:27 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Rensselaer | 63 min |
| May 3, 1:34 PM EDT | Special Weather Statement | ALY | Ulster | 26 min |
| May 3, 1:36 PM EDT | Special Weather Statement | ALY | Ulster | 39 min |
| May 3, 1:49 PM EDT | Special Weather Statement | ALY | Ulster | 26 min |
| May 3, 2:22 PM EDT | Special Weather Statement | ALY | Columbia | 53 min |
| May 3, 2:31 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Dutchess, Ulster | 59 min |
| May 3, 2:36 PM EDT | Special Weather Statement | ALY | Dutchess | 39 min |
| May 3, 2:41 PM EDT | Areal Flood Advisory | ALY | Columbia, Dutchess, Ulster | 102 min |
| May 3, 3:05 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 55 min |
| May 3, 2:43 PM EDT | Special Weather Statement | ALY | Berkshire | 32 min |
Nearby
Severe Thunderstorm Warnings in New York, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.